Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
144 Doctors are Online

Being investigated for pheochromocytoma. Using calcium channel blocker, beta blocker but heart rate still raised

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2003
Answered : 78 Questions
I am being investigated for pheochromocytoma and causes of resistant hypertension. I experience from time to time a surge in BP (up to 170/110 when diagnosed with hypertension BP was 270/180) despite calcium channel blocker, beta blocker, ACE inhibitor and Spironolactone, occasionally with flushing, pounding heart - but not necessarily tachycardia but a raised heart rate. Do you think this is suspicious of pheo?
Posted Mon, 30 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Gowri Kulkarni 3 hours later

Thank you for posting in the query.

Resistant Hypertension is defined as blood pressure that remains elevated above treatment goals despite administration of an optimal three drug regimen that includes a Diuretic.

Causes of Resistant hypertension mostly are non compliance to medication, secondary hypertension due to adrenal causes like Pheochromocytoma, fluid retention due to kidney failure.

Now coming to your query regarding Pheochromocytoma.

A pheochromocytoma is a rare, catecholamine-secreting tumor derived from chromaffin cells.

Symptoms of Pheochromocytoma include Headache, Diaphoresis, Palpitations, Tremor, Nausea, Anxiety, Chest pain, Epigastric or flank pain, Constipation, Weight loss.

Signs of Pheochromocytoma include Hypertension (Paroxysmal in 50 % cases), Postural hypotension, Hypertensive retinopathy, Pallor, Fever, Tremor, Tachyarrhythmias, Cardiomyopathy, Pulmonary edema, etc

Pheochromocytomas are known to occur in certain familial syndromes which have multiple endocrine neoplasia (MEN)

In your query, I understand that you have been experiencing high BP, with flushing, palpitations, chest pain with retinopathy. You are on 4 anti-hypertensive medications from 4 different classes and your blood pressure seems to be not in control. These seem to be pointing towards Pheochromocytoma.

As you are already doing even I would suggest that you get yourself evaluated for Pheochromocytoma

You need to get your CBC (Complete blood count), ESR (Erythrocyte sedimentation rate), Sugar levels, 24-hour urine collection for creatinine, total catecholamines, vanillylmandelic acid, and metanephrines, Free plasma metanephrine level, Plasma levels Chromogranin A, MRI Abdomen and MR spectroscopy, PET scan under your doctor's guidance.

Hope I have answered your query. Please accept my answer in case you do not have follow up queries.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor